Alert archive / Indiana / Tornado Warnings in 2016

Tornado Warning 62, NWS Paducah, KY

May 11, 20165 counties in Indiana

NWS Paducah, KY issued this tornado warning at May 11, 2016, 5:17 PM CDT for 5 counties in Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 5:17 PM CDT (22:17 UTC)
Expired
May 11, 2016, 6:15 PM CDT
In force
58 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gibson County, IN, Pike County, IN, Posey County, IN, Vanderburgh County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 23 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:18 PM CDTTSTM WND GST 60Owensville, INDEBRIS FLYING THROUGH THE AIR
May 11, 5:32 PM CDTHAIL 1Owensville, INSOME LARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WFUS53 KPAH 112217
TORPAH
INC051-125-129-163-173-112315-
/O.NEW.KPAH.TO.W.0062.160511T2217Z-160511T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  GIBSON COUNTY IN SOUTHWESTERN INDIANA...
  NORTHERN VANDERBURGH COUNTY IN SOUTHWESTERN INDIANA...
  SOUTH CENTRAL PIKE COUNTY IN SOUTHWESTERN INDIANA...
  NORTHWESTERN WARRICK COUNTY IN SOUTHWESTERN INDIANA...
  NORTHEASTERN POSEY COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 615 PM CDT/715 PM EDT/
    
* AT 515 PM CDT/615 PM EDT/...A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING A TORNADO WAS LOCATED OVER OWENSVILLE...OR NEAR FORT
  BRANCH...MOVING EAST AT 20 MPH. INDIANA STATE POLICE IS RELAYING
  REPORTS OF A TORNADO ON THE GROUND NEAR OWENSVILLE. 

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  FORT BRANCH AND HAUBSTADT AROUND 535 PM CDT. 
  OAKLAND CITY AROUND 605 PM CDT. 
  LYNNVILLE AROUND 715 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
FRANCISCO...MACKEY...ELBERFELD AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3836 8725 3819 8731 3806 8745 3808 8781
      3838 8773
TIME...MOT...LOC 2215Z 274DEG 18KT 3826 8768 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
750 
WWUS53 KPAH 112227
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT WED MAY 11 2016

INC051-125-129-163-173-112315-
/O.CON.KPAH.TO.W.0062.000000T0000Z-160511T2315Z/
GIBSON IN-VANDERBURGH IN-PIKE IN-WARRICK IN-POSEY IN-
527 PM CDT WED MAY 11 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT/715 PM EDT/
FOR GIBSON...NORTHERN VANDERBURGH...SOUTH CENTRAL PIKE...NORTHWESTERN
WARRICK AND NORTHEASTERN POSEY COUNTIES...
    
AT 526 PM CDT/626 PM EDT/...TRAINED SPOTTERS REPORT A WALL CLOUD
ROTATING JUST SOUTH OF FORT BRANCH NEAR HIGHWAY 168. THIS TORNADIC
THUNDERSTORM WAS SHOWN BY RADAR LOCATED OVER FORT BRANCH...MOVING
EAST AT 30 MPH.

HAZARD...DAMAGING TORNADO. 

SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADO WILL BE NEAR...
  LYNNVILLE AROUND 555 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
FRANCISCO...MACKEY...ELBERFELD AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3836 8725 3819 8731 3806 8745 3808 8781
      3838 8773
TIME...MOT...LOC 2226Z 278DEG 25KT 3824 8757 

TORNADO...OBSERVED
HAIL...<.75IN

$$
155 
WWUS53 KPAH 112310
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT WED MAY 11 2016

INC051-125-129-163-173-112320-
/O.EXP.KPAH.TO.W.0062.000000T0000Z-160511T2315Z/
GIBSON IN-VANDERBURGH IN-PIKE IN-WARRICK IN-POSEY IN-
610 PM CDT WED MAY 11 2016

...THE TORNADO WARNING FOR GIBSON...NORTHERN VANDERBURGH...SOUTH
CENTRAL PIKE...NORTHWESTERN WARRICK AND NORTHEASTERN POSEY COUNTIES
WILL EXPIRE AT 615 PM CDT/715 PM EDT/...
        
THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT/800 PM
EDT/ FOR SOUTHWESTERN INDIANA.

LAT...LON 3836 8725 3819 8731 3806 8745 3808 8781
      3838 8773
TIME...MOT...LOC 2309Z 274DEG 18KT 3824 8757 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 11, 1:10 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016

The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.

The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.

After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.

Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.

Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.

.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016

Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.

We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.

Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.

&&

.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016

Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 11, 3:40 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED MAY 11 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS
AFTERNOON. VERY LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINS...AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. OTHER STRONG TO SEVERE STORMS MAY MOVE EASTWARD INTO
SOUTHEAST MISSOURI AND THE REMAINDER OF SOUTHERN ILLINOIS LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
ILLINOIS TO ROCKPORT INDIANA LINE THIS AFTERNOON. ACTIVATION
CANNOT BE RULED OUT FARTHER SOUTH THROUGH SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

DRS

In the hours before

Local storm report, May 11, 4:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     CROSSVILLE              38.16N 88.06W
05/11/2016  E55 MPH          WHITE              IL   TRAINED SPOTTER

            ESTIMATED WINDS WITH THE GUST FRONT

&&

RST
Local storm report, May 11, 4:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          N APEX                  37.10N 87.34W
05/10/2016                   CHRISTIAN          KY   NWS STORM SURVEY

            EF-1 105 MPH PEAK WIND. PATH LENGTH 5 MILES. DOZENS OF
            TREES SNAPPED OR UPROOTED. 2 BARNS DESTROYED. ROOF BLOWN
            OFF DECK WITH PARTIAL LOSS OF ROOF DECKING ON HOUSE. PATH
            WIDTH 100 YARDS WIDE.

&&

KELLYH
Local storm report, May 11, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     5 W MOUNT CARMEL        38.42N 87.86W
05/11/2016  E70 MPH          WABASH             IL   EMERGENCY MNGR

            65 TO 70 MPH WINDS

&&

RST
Local storm report, May 11, 5:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     CROSSVILLE              38.16N 88.06W
05/11/2016                   WHITE              IL   TRAINED SPOTTER

            ESTIMATED 65 MPH WINDS. TORE OFF SOME ROOF SHINGLES.

&&

RST
Local storm report, May 11, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          2 ESE KARBERS RIDGE     37.57N 88.30W
05/10/2016                   HARDIN             IL   NWS STORM SURVEY

            EF0 PEAK WIND SPEED 75 MPH. BRIEF TOUCHDOWN WITH SOME
            TREE DAMAGE.

&&

KELLYH
Local storm report, May 11, 5:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          5 WSW MORGANFIELD       37.66N 87.99W
05/10/2016                   UNION              KY   NWS STORM SURVEY

            EF1 TORNADO. PEAK WIND 50 YARDS. PATH LENGTH 3.6 MILES.
            PATH WIDTH 50 YARDS. ENDING 2.1 MILES W OF MORGANFIELD.
            NUMEROUS TREES SNAPPED OR UPROOTED.

&&

KELLYH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:44 AM CDTDense Fog AdvisoryPAHGibson, Posey, Spencer, Vanderburgh, Warrick7 hr
May 11, 2:17 PM CDTSpecial Weather StatementPAHWarrick43 min
May 11, 4:02 PM CDTSevere Thunderstorm WarningPAHGibson43 min
May 11, 4:35 PM CDTTornado WarningPAHGibson25 min
May 11, 4:49 PM CDTTornado WarningPAHGibson11 min
May 11, 4:58 PM CDTTornado Warning Tornado observedPAHPosey32 min
May 11, 4:59 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick31 min
May 11, 5:02 PM CDTTornado WarningPAHGibson28 min
May 11, 5:37 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh38 min
May 11, 5:42 PM CDTSevere Thunderstorm WarningPAHPike, Spencer, Vanderburgh, Warrick63 min
May 11, 5:47 PM CDTFlash Flood WarningPAHGibson3 hr
May 11, 5:59 PM CDTTornado Warning Tornado observedPAHPike, Warrick31 min

Nearby

Tornado Warnings in Indiana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.